Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS San Angelo, TX

May 8, 1998Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 1998, 7:03 PM CDT for Haskell County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 7:03 PM CDT (00:03 UTC)
Expired
May 8, 1998, 7:50 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Haskell County, TX

What was reported inside it

TimeReportWhereRemark
May 8, 7:05 PM CDTHail 0.75Haskell, TX
May 8, 7:20 PM CDTHail 1.75Lake Stamford, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS1 KSJT 090003 RRA
SVRSJT
TXC207-090050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 750 PM CDT

* AT 700 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A SEVERE
  THUNDERSTORM AT HASKELL MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRBY  AT 720 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:45 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT FRI MAY 8 1998

THUNDERSTORMS BEGINNING TO DEVELOP IN EXTREME NORTHERN SECTION OF CWA
AT 18Z. MORE THAN ADEQUATE MOISTURE WAS AVAILABLE ACROSS WEST TEXAS
WITH MIDLAND AFD REPORTING 50-60 PERCENT RH UP TO 5000 MSL WITH
SPECIAL 18Z SOUNDING. MODIFIED 12Z MAF SOUNDING ON SHARP INDICATED
CAPES OF 4000 J/KG. WITH ADDITIONAL MOISTURE WOULD NOT BE SURPRISED
TO SEE MDT RISK AREA TO MOVE WEST AND SOUTH OVER CONCHO VALLEY.
DRYLINE EXTENDED FROM EAST OF SANDERSON AND FORT STOCKTON TO WEST OF
HOBBS.

TORNADO WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY AND PORTIONS OF
THE NORTHERN CONCHO VALLEY AND HEARTLAND UNTIL 8 PM CDT. WITH
MOISTURE  TO WEST...SEVERAL LINES OF SEVERE STORMS WILL BE
POSSIBLE THIS EVENING...AS UPPER LEVEL LOW WAS STILL MOVING INTO
EASTERN NEW MEXICO. ADJUSTED POPS UP IN ABILENE AND SAN ANGELO
ACCORDINGLY.

LOOKING TOWARD TOMORROW...EXPECT WEST TO NORTHWEST WINDS OF 20 TO
30 MPH AND GUSTY ACROSS ALL BUT NORTHWEST HILL COUNTRY...AS STRONG
SURFACE LOW WILL BE SITUATED OVER NORTHWEST TEXAS AT 12Z/SAT.

ABI 061/086 40
JCT 057/093 20
SJT 059/093 40

04

In the hours before

Special weather statement, May 8, 2:30 PM CDT, 4 hours 33 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-090520-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK.
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI MAY 8 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD
LINE.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME
HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE
LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE
SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH
TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE.

SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR
MIDLAND EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

04
Special weather statement, May 8, 2:30 PM CDT, 4 hours 33 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-090520-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK.
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI MAY 8 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD
LINE.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME
HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE
LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE
SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH
TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE.

SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR
MIDLAND EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:24 PM CDTSevere Thunderstorm WarningSJTThrockmorton61 min
May 8, 7:31 PM CDTTornado WarningSJTThrockmorton64 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningSJTTom Green49 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningSJTConcho45 min
May 8, 8:36 PM CDTSevere Thunderstorm WarningSJTConcho49 min
May 8, 8:54 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton36 min
May 8, 8:57 PM CDTTornado WarningSJTConcho33 min
May 8, 9:07 PM CDTSevere Thunderstorm WarningSJTColeman48 min
May 8, 9:09 PM CDTTornado WarningSJTMcCulloch36 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.